Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 178, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2016, 3:17 AM CDT for Cloud County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2016, 3:17 AM CDT (08:17 UTC)
- Expired
- Jun 28, 2016, 4:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 112 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:27 AM CDT | TSTM WND GST 51 | Concordia Airport, KS | |
| Jun 28, 3:57 AM CDT | TSTM WND GST 60 | 6 Ene Delphos, KS | |
| Jun 28, 3:58 AM CDT | TSTM WND DMG | Miltonvale, KS | 12 INCH DIAMETER LIMBS DOWN. TRAMPOLINE BLOWN ON TO ROOF. ESTIMATED 70 MPH GUSTS. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 2461 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
504
WUUS53 KTOP 280817
SVRTOP
KSC029-280900-
/O.NEW.KTOP.SV.W.0178.160628T0817Z-160628T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLOUD COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 400 AM CDT
* AT 316 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CONCORDIA...
MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CONCORDIA...MILTONVALE AND AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3959 9784 3963 9778 3964 9767 3947 9737
3931 9737 3931 9780
TIME...MOT...LOC 0816Z 317DEG 28KT 3955 9768
HAIL...<.75IN
WIND...60MPH
$$
BB2 follow-up statements
069
WWUS53 KTOP 280839
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
339 AM CDT TUE JUN 28 2016
KSC029-280900-
/O.CON.KTOP.SV.W.0178.000000T0000Z-160628T0900Z/
CLOUD-
339 AM CDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHERN CLOUD COUNTY...
AT 337 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF DELPHOS...MOVING SOUTH AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MILTONVALE AND AURORA.
CONCORDIA AIRPORT MEASURED 51 MPH WIND GUSTS WITH THIS STORM...AND
STRONGER WINDS ARE LIKELY OCCURRING WITHIN THIS STORM AT THE CURRENT
TIME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3946 9782 3947 9766 3954 9758 3953 9748
3948 9739 3947 9737 3944 9737 3935 9742
3931 9749 3931 9780
TIME...MOT...LOC 0837Z 337DEG 37KT 3932 9763
HAIL...<.75IN
WIND...60MPH
$$
BB507
WWUS53 KTOP 280901
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CDT TUE JUN 28 2016
KSC029-280911-
/O.EXP.KTOP.SV.W.0178.000000T0000Z-160628T0900Z/
CLOUD-
401 AM CDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLOUD COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL EXPECTED WITH THIS THUNDERSTORM.
LAT...LON 3946 9782 3947 9766 3954 9758 3953 9748
3948 9739 3947 9737 3944 9737 3935 9742
3931 9749 3931 9780
TIME...MOT...LOC 0858Z 317DEG 28KT 3932 9763
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:54 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 27, 11:54 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1154 PM CDT MON JUN 27 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 309 PM CDT MON JUN 27 2016 A broad upper level trough was located across the upper Great Lakes and will amplify as it digs southeast across lower MI. The upper flow will become more northwesterly and a short-wave trough across eastern WY and will translate southeast across western NE into central KS by the mid morning hours of Tuesday. A weak front extend from central IA, southwest into south central NE, then recurved northwest into the NE PNHDL. There may be enough surface convergence ahead of the surface front across southeast NE for isolated to scattered thunderstorms to develop late this afternoon or early evening. The HRRR model seems to have a handle on the thunderstorms developing across southwest IA, and shows thunderstorms developing southwest ahead of the weak surface boundary, and then moving southeast across much of northeast KS. If thunderstorms manage to develop across southern NE, they will then move southeast into the northern counties of the CWA. MLCAPE will be around 3,000 J/kg and the 0-6 KM effective shear will be 30 KTS. Therefore, any isolated thunderstorms late this afternoon and early evening across the northern counties of the CWA may be strong to severe with the primary hazard being large hail and damaging wind gusts. If thunderstorms do develop along the weak front late this afternoon and early evening they should weaken and dissipate through the mid evening hours. Tonight, The mesoscale models are showing two thunderstorm complexes developing across the high plains of eastern CO and western NE. Most numerical models show these thunderstorm complexes moving south- southeast across western and central KS, remaining just west of the CWA. However, the NMM and GFS show the northern thunderstorm complex that develops across the western NE panhandle, moving southeast across northwest KS into the western counties of the CWA between 12Z and 15Z TUE. If an MCS manages to develop it may be able to maintain itself due the sufficient MUCAPE and vertical windshear. An MCS may bring the threat for damaging wind gusts to north central KS near sunrise through the mid morning hours of Tuesday. Tuesday, after the potential for morning thunderstorms across north central KS, skies will become partly cloudy. It looks dry for the remainder of the day. Upslope flow across the higher terrain of northeast CO, eastern WY and the western NE panhandle will cause scattered thunderstorms to develop and these storms will organize into an MCS late Tuesday afternoon across the central high plains. Highs Tuesday afternoon will reach the mid to upper 80s. .LONG TERM...(Tuesday Night through Monday) Issued at 309 PM CDT MON JUN 27 2016 In general, chances for precip remain in the forecast through the extended period as models continue to show a conditionally unstable airmass with possible pertibations within the flow. Although confidence in storms occurring at any give time are below normal as the forecast should be driven primarily by mesoscale features, and thunderstorms in one period could affect the next couple periods. For Tuesday night through Thursday, the better chances for thunderstorms looks to be Wednesday or Wednesday night as there continues to be signs for a vort max to move through northwest flow aloft. However there are timing differences with vort max as well as with the location of a possible convective system among the various solutions. Because of this, POPs where kept in the 30 to 50 percent range. Models continue to support temps a little closer to or below normal temps with highs in the lower and mid 80s and lows in the mid 60s. For Thursday night through the weekend, the ECMWF and GFS are showing a little better defined cold front moving into the area and stalling out across east central or southern KS as the synoptic pattern becomes a little less amplified and flow aloft becomes a little more westerly. Since there is not a big change in airmass with the front pushing through well south of the forecast area, potential instability remains possible with disturbances coming off the Rockies. Therefore it is difficult to rule out precip chances through this period as well. The reenforcement of surface ridging should keep highs in the lower and mid 80s and lows in the mid 60s through the weekend. By next Monday, there are indications for shortwave ridging to develop over the central plains and the thermal ridge to build back in from the southwest. With no obvious forcing seen in the models, have trended POPs into the slight chance and temps should be warming up again with some lower 90s possible. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1153 PM CDT MON JUN 27 2016 Will continue with VFR forecast. Still appears enough wind and cloud will keep BR/FG in check. Low probabilities of high-based precip exist much of this forecast, too low for any inclusion. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Gargan LONG TERM...Wolters AVIATION...65
Hazardous weather outlook, Jun 28, 1:57 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 157 AM CDT TUE JUN 28 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-290700- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 157 AM CDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS TONIGHT. THERE IS A SMALL CHANCE FOR THE STRONGEST STORMS TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL...MAINLY NEAR AND WEST OF A LINE FROM BELLEVILLE TO COUNCIL GROVE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE WEEK...AND A FEW ROUNDS OF STRONG STORMS ARE POSSIBLE. WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jun 28, 2:17 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
217 AM CDT TUE JUN 28 2016
KSZ008-280745-
REPUBLIC-
217 AM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC COUNTY UNTIL 245
AM CDT...
AT 217 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHESTER...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...CUBA AND MUNDEN.
LAT...LON 4000 9762 3990 9737 3977 9737 3973 9755
3996 9778 4000 9769
TIME...MOT...LOC 0717Z 306DEG 25KT 3994 9766
BBSpecial weather statement, Jun 28, 2:40 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 240 AM CDT TUE JUN 28 2016 KSZ008-020-280815- CLOUD-REPUBLIC- 240 AM CDT TUE JUN 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 315 AM CDT... AT 240 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF COURTLAND...MOVING SOUTHEAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JAMESTOWN...COURTLAND AND NORWAY. LAT...LON 3980 9793 3964 9766 3949 9793 TIME...MOT...LOC 0740Z 310DEG 21KT 3974 9793 BB
Special weather statement, Jun 28, 3:10 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CDT TUE JUN 28 2016
KSZ008-020-280900-
CLOUD-REPUBLIC-
310 AM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND CLOUD
COUNTIES UNTIL 400 AM CDT...
AT 310 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CONCORDIA...MOVING SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...MILTONVALE...JAMESTOWN...NORWAY AND AURORA.
LAT...LON 3961 9793 3974 9776 3954 9737 3931 9737
3931 9780 3958 9793
TIME...MOT...LOC 0810Z 311DEG 24KT 3960 9775
BBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:50 PM CDT | Special Weather Statement | TOP | Riley | 25 min |
| Jun 28, 2:17 AM CDT | Special Weather Statement | TOP | Republic | 28 min |
| Jun 28, 2:40 AM CDT | Special Weather Statement | TOP | Cloud | 35 min |
| Jun 28, 3:10 AM CDT | Special Weather Statement | TOP | Cloud | 50 min |
| Jun 28, 3:35 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 55 min |
| Jun 28, 3:53 AM CDT | Special Weather Statement | TOP | Clay | 52 min |
| Jun 28, 4:21 AM CDT | Special Weather Statement | TOP | Dickinson | 24 min |
| Jun 28, 4:37 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 38 min |
| Jun 28, 5:15 AM CDT | Special Weather Statement | TOP | Geary, Morris | 45 min |
| Jun 28, 5:29 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 46 min |
| Jun 28, 6:12 AM CDT | Special Weather Statement | TOP | Osage, Shawnee, Wabaunsee | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.